Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 305, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2001, 10:36 PM CDT for Shelby County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2001, 10:36 PM CDT (03:36 UTC)
- Expired
- Jun 18, 2001, 11:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:36 PM CDT, 8 hours earlier.
Area forecast discussion, Jun 18, 2:36 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 236 PM CDT MON JUN 17 2001 MAIN FCST CHALLENGES ARE THE SHORT TERM SEVERE THREAT...LATER POPS...AND TEMPERATURES. IN THE SHORT TERM...18Z SOUNDING IS RATHER DRY WITH A STEEP LAPSE RATE...NEARLY ADIABATIC BETWEEN ABOUT 600 AND 425MB. SFC BASED CONVECTION IS IN THEORY POSSIBLE WITH MID 90S TEMPS...BUT ENTRAINMENT WOULD GREATLY REDUCE THE POTENTIAL. ON THE OTHER HAND...STILL EXPECT STRONG COLD FRONT TO PRODUCE AN EXPANDING LINE OF TSTMS AS IT HITS HIGHER SFC TEMPS AND DEW POINTS AROUND OFK. LOTS OF DRY AIR AND WEAK SHEAR ABOVE LOW LEVEL INVERSION FAVOR OUFLOW DOMINATED STORMS AND LINES...WITH DAMAGING WINDS THE MOST LIKELY EVENT. SFC PRES GRADIENT IS DECREASING AND WILL LET WIND ADVSRY DROP WITH ISSUANCE OF NEW ZONES. LATER TONIGHT THE SFC FRONT IS PROGGED TO SWEEP OUT OF OUR SE ZONES...BUT MOISTURE ABOVE FRONT WILL BE SLOWER TO LEAVE. PWS ARE TOO LOW TO SUGGEST SERIOUS FLASH FLOOD POTENTIAL...HOWEVER. IN LATER PERIODS...BOTH ETA AND AVN HANG UP THE 850 MB FRONT AND MID LEVEL MOISTURE NEAR THE NE/KS BORDER THRU LATE WED. WILL LEAVE DECENT POPS ESPECIALLY IN FAR SRN ZONES...WITH SLIGHT POPS LATITUDE OF OMA AND DRY FURTHER N. TEMPS WILL DEPEND GREATLY ON CLOUD COVER WITH SUPPRESSED DIRURNAL RANGE ESPECIALLY OMA SOUTH AND TEMPS CLOSER TO NGM MOS...AS AVN HAS BEEN RUNNING TOO COOL RECENTLY. AS NW FLOW INCREASES ALOFT...MOISTURE FINALLY MOVES SOUTH OF THE AREA WED NIGHT LASTING WELL INTO THE EXTENDED. BELOW NORMAL TEMPS SHOULD PERSIST FOR SEVERAL DAYS...BUT WITH A RECOVERY BEGINNING BY THE WEEKEND. TROUGH RUNNING OVER THE TOP OF THE UPPER RIDGE WILL PROVIDE NEXT SIGNIFICANT CHC OF PRECIP NEXT SUN NIGHT OR MON. .OMA...NONE POLLACK
In the hours before
Special weather statement, Jun 18, 9:01 PM CDT, 1 hour 35 minutes before
NEZ016>018-030>033-042-043-190230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 901 PM CDT MON JUN 18 2001 SEVERE THUNDERSTORM WATCH 446 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEASTERN NEBRASKA... ANTELOPE...PIERCE...WAYNE...MADISON...STANTON...CUMING...BOONE... PLATTE AND COLFAX. DRIER...MORE STABLE AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST BEHIND A COLD FRONT PUSHING THROUGH THE AREA. TzHE THUNDERSTORM ACTIVITY WILL CONTINUE TO MOVE SOUTHEAST AWAY FROM THE AREA... THEREFORE THE WATCH HAS BEEN CANCELED. MEAD
Local storm report, Jun 18, 9:11 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 1 N HARLAN IA 71 MPH TSTM GUST
06/18/01 SHELBY REPORTED BY COOPERATIVE
OBSERVER.
0849 PM OMAHA NE .75 INCH HAIL
06/18/01 DOUGLAS AT 95TH AND MAPLEWOOD.
REPORTED BY PUBLIC.
0852 PM 4 W CRESCENT IA .75 INCH HAIL
06/18/01 POTTAWATTAMIE REPORTED BY HAM RADIrO
OPERATOR.Special weather statement, Jun 18, 9:15 PM CDT, 1 hour 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 915 PM CDT MON JUN 18 2001 STORM SPOTTERS WILL CONTINUE TO BE NEEDED TONIGHT ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE WEATHER WILL CONTINUE ALONG AND SOUTH OF A LINCOLN TO OMAHA TO HARLAN IOWA LINE TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH MIDNIGHT. THE ATMOSPHERE REMAINS QUITE UNSTABLE AHEAD OF THESE STORMS...AND ADDITIONAL SEVERE WEATHER IS LIKELY. MEAD
Local storm report, Jun 18, 9:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 1 NW BELLWOOD NE .88 INCH HAIL
06/18/01 BUTLER REPORTED BY PUBLIC.
0800 PM 3 SE BRAINARD NE .75 INCH HAIL
06/18/01 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0810 PM 2 N GARLAND NE .88 INCH HAIL
06/18/01 SEWARD REPORTED BY PUBLIC.
0822 PM LOGAN IA 60-70 MPH TSTM GUST
06/18/01 HARRISON REPORTED BY STORM
SPOTTER.
0828 PM 3 NNE RAYMOND NE .75 INCH HAIL
06/18/01 LANCASTER REPORTED BY PUBLIC.
0833 PM 2 N LINCOLN NE .75 INCH HAIL
06/18/01 LANCASTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM LOGAN IA WIND DAMAGE
06/18/01 HARRISON ONE INCH DIAMETER TREE
LIMBS DOWN ACROSS TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0854 PM 1 SW LINCOLN ARPT NE 1 INCH HAIL
06/18/01 LANCASTER REPORTED BY STORM
SPOTTER.
0900 PM 4 W CRESCENT IA 1 INCH HAIL
06/18/01 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.
0900 PM OMAHA NE .88 INCH HAIL
06/18/01 DOUGLAS 85TH AND BLONDO IN
OMAHA. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0920 PM 1 E COUNCIL BLUFFS IA 1.25 INCH HAIL
06/18/01 POTTAWATTAMIE REPORTED BY HAM RADIO
OPERATOR.
0925 PM ROCA NE .88 INCH HAIL
06/18/01 LANCASTER REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 18, 10:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1016 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...>.
0949 PM OAKLAND IA .75 INCH HAIL
06/18/01 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 10:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1022 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 SW WESTERN NE .75 INCH HAIL
06/18/01 SALINE REPORTED BY PUBLIC.
1018 PM SWANTON NE .75 INCH HAIL
06/18/01 SALINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 40 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 27 min |
| Jun 18, 7:31 PM CDT | Tornado Warning | OAX | Burt | 29 min |
| Jun 18, 7:32 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 43 min |
| Jun 18, 7:45 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 30 min |
| Jun 18, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 14 min |
| Jun 18, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 38 min |
| Jun 18, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
| Jun 18, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 49 min |
| Jun 18, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 39 min |
| Jun 18, 8:56 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 19 min |
| Jun 18, 9:50 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 40 min |
| Jun 18, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 41 min |
| Jun 18, 11:19 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 26 min |
| Jun 18, 11:39 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 51 min |
| Jun 19, 12:43 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 32 min |
| Jun 19, 1:14 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline | 31 min |
| Jun 19, 4:22 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 38 min |
| Jun 18, 7:57 PM CDT | Tornado Warning | OAX | Harrison | 33 min |
| Jun 18, 8:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 47 min |
| Jun 18, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 33 min |
| Jun 18, 9:29 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.